Topomax update

Discussion in 'The Watercooler' started by GoingNorth, Nov 26, 2014.

  1. GoingNorth

    GoingNorth Crazy Cat Lady

    Since going on Topomax, I haven't had a migraine until this AM. I woke up at 5AM with the aura.

    Took 3 Ibuprofen and had a cup of strong tea for the caffeine. That knocked it before the headache started. I feel a little loopy, which is normal, but normally, caffeine and ibuprofen won't get rid of a migraine for me, either.

    Now, if I can only find something that will get rid of the muscle tension headaches. I am definitely losing weight on the Topomax. Have noticed some dulling, but not bad, and it is helping with the mood swings. I plan on staying on 600 mgs of Trileptal with it so long as sodium levels hold up. There is some sedation with the Topomax, which I don't like, but not enough to cause impairment.

    Now? I am wide-awake from the tea, but plan on going back to bed once the caffeine wears off.

    DSTC, how are you doing on your trial of Topomax?
  2. dstc_99

    dstc_99 Well-Known Member

    Still no word back from the doctor. It could be next year before I get the medications! lOL

    Actually I called them again today and left a message hoping to get in with the doctor.
  3. Wiped Out

    Wiped Out Well-Known Member Staff Member

    When difficult child was small he was put on topomax for two reasons. One was for mood stabilization and the other was for his stomach migraines. They really worked on his stomach migraines but not for his moods.
  4. GoingNorth

    GoingNorth Crazy Cat Lady

    We were running out of Mood Stabilizers to try, so Topomax was an option. I am incredibly sensitive to psychiatric medications hence very difficult to medicate. The Topomax is working for the migraines, and in combination with a lowered dose of Trileptal, seems to be helping with the moods. I am on 200 mgs of Topomax daily and can't see going higher as it is sedating.

    The other issue is it totally kills my appetite and I'm diabetic. I have to remember to eat to keep my blood sugar up, which is a problem for me at the best of times. I've had to go for the glucose tablets and a hurried meal a few times.

    I still get muscle tension headaches, which are another beast entirely.
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I'm glad it's helping with the moods!
  6. Californiablonde

    Californiablonde Well-Known Member

    I'm glad the Topomax works for you. I begged my doctor to let me try it a couple of years ago to replace my mood stabilizer in hopes that it would also help me lose weight. Unfortunately it didn't do anything. I was stable but didn't experience the appetite suppressant affects that so many others report. I was bummed. I hope it continues to work out for you.
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    I wouldn't recommend Topomax to ANYONE who is already stable on a mood stabilizer. It isn't really a front-line stabilizer.

    It was a desperation move for me as we'd pretty much tried everything else and I can't take Lithium right now because I have Hashimoto's thyroiditis and am currently not yet stable on thyroid replacement therapy.

    For me, the appetite suppression is more of a PITA. I'm already dealing with it from the Metformin I take for the diabetes. I have trouble eating right and it's not healthy.

    You had success with Weight Watchers. You were losing weight at a good, slow, HEALTHY rate on it. Why not go back on that? From what I understand, there's a new program on WW that doesn't require counting actual calories. Maybe that would work for you.

    You do not have enough weight to lose to be a candidate for bariatric surgery. I know that much.

    Best of luck,
  8. Californiablonde

    Californiablonde Well-Known Member

    I am back on Weight Watchers so wish me luck with that. I completely went off of it over the summer, gained weight back, went back on in September, lost a little weight, then completely blew it the entire month of November. I won't weigh myself right now because I don't want to get discouraged but I will guess my weight is now approx. 175 pounds. I have developed a new symptom of shortness of breath and chest pain when I walk for more than a couple of minutes and that's starting to scare me. I have also suddenly developed high blood pressure. I need to lose this weight for health reasons as well as my low self esteem due to my looks. I was sorta hoping for a kick start to the weight loss but I guess I'm on my own. Holidays or no holidays I am going to lose this weight.
  9. GoingNorth

    GoingNorth Crazy Cat Lady

    CB, you NEED to see a doctor about the shortness of breath and chest pain. That's NOT normal even if you are overweight. Hopefully, it's nothing serious, but you do need to be seen as soon as possible.
  10. Californiablonde

    Californiablonde Well-Known Member

    They ran all kinds of tests on my heart a few months ago and everything came back normal. I just assumed that it's my weight but maybe it's something more.
  11. InsaneCdn

    InsaneCdn Well-Known Member

    "just" weight?
    There's all sorts of non-physical reasons for chest tightness and shortness of breath... like stress, anxiety, etc... !
  12. susiestar

    susiestar Roll With It

    I am so glad topomax is helping you. It worked for my migraines for a couple of years but then, like other medications, my body adjusted to it and it stopped working so well.

    I hope it helps with the other issues too.
  13. GoingNorth

    GoingNorth Crazy Cat Lady

    Well, it seems to have mostly knocked out the migraines in combination with propranolol. That takes care of 50% of the headaches, still leaving me with muscle tension headaches.

    The great hope for those was Fioricet. Unfortunately, Fioricet does nothing but make me incredibly stoned while still leaving me with the headaches.

    The muscle tension headaches stem from a poorly healed c1/c2 fracture sustained in a horseback riding accident in my twenties. I was lucky not to be paralyzed, but as time has gone on, I've developed a lot of problems in the area.

    I am very interested in the work that has been done with botox in this area and plan on looking into it as the problems originate with muscle spasms at the base of my skull/top of my neck.

    I've tried muscle relaxants and they don't help, plus anything that IS strong enough to have a hope of working knocks me for a loop.

    I'm just hard to medicate in general, and I'm not the world's most cooperative patient when it comes to being able to function on medication. I'd rather put up with some pain than be a "blob".

    The classic example of this is that dilaudid will knock out a headache completely, but I'm worthless while on it. I live alone. I have to be able to function and take care of myself.

    This is a problem I've had in one form or another since a severe concussion when I was ten years old. The migraines started then, and the tension headaches started after the accident.

    I always have some sort of a headache. Getting rid of the migraines is a blessing and I'm very grateful for that, though I don't like some of the other side-effects of the Topomax. Appetite suppression in a diabetic, even in an overweight diabetic, isn't necessarily a good thing. It's much better for a diabetic to consciously control their diet than it is for them to forget to eat until their blood sugar tanks.